Florida, 2020

Tornado in Florida, April 29, 2020

April 29, 2020 · NWS TAE · 1 event in 1 county or zone

As a cold front moved through the region, showers and thunderstorms ahead of the front mostly remained below severe levels. However, one tornado occurred in Gadsden county associated with a discrete supercell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As a cold front moved through the region, showers and thunderstorms ahead of the front mostly remained below severe levels. However, one tornado occurred in Gadsden county associated with a discrete supercell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 29, 5:42 PM EST, 52 minutes earlier.

Area forecast discussion, Apr 29, 5:42 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
642 PM EDT Wed Apr 29 2020

.AVIATION...
[Through 00Z Friday]

SHRA/TSRA are ongoing across the center portions of our CWA from
ABY southward to ECP and just west of TLH. Also, another line is
developing across central and southern Alabama. Both of these area
will move eastward so the threat of rain will continue through the
evening hours. Short term models have the area moving through TLH
around 4Z and through VLD around 7Z. A return to VFR is expected
Thursday with gusty late morning and afternoon westerly winds.

&&

.PREV DISCUSSION [304 PM EDT]...

.NEAR TERM [Through Thursday]...

Cold front will enter our western areas this evening and push
through the Big Bend before dawn. Showers and storms are
developing over the western half of our CWA with nothing severe to
this point at 3PM ET. The atmosphere has been slow to destabilize
despite the amount of sun this morning/early afternoon. The storm
prediction center reduced the threat for severe storms to
marginal (1 of 5); thus removing the slight risk for the area.
Strong to locally damaging winds and an isolated tornado is still
possible but the probability has lowered since this morning.

However, there is a wake low that is causing strong winds across
the Gulf waters south of Mobile and the adjacent coastal areas of
southern Alabama. This bears watching as it moves eastward that
could cause 40-50 MPH as that tight gradient moves into our Gulf
waters. These wind speeds could down a few trees if fully
realized.

.SHORT TERM [Thursday night through Friday night]...

Surface high pressure will slide across the Gulf waters this
period with northwest winds Thursday night becoming westerly
Friday and Friday night. In the wake of the upper low departing,
dry northwest flow will be in place. Highs Friday will be around
80 degrees. Lows each night will bottom in in the low to mid 50s.

.LONG TERM [Saturday Through Wednesday]...

Northwest flow will become fairly zonal late in the weekend as
surface high pressure elongates across the eastern Gulf and
western Atlantic. This will keep surface winds southwesterly and
building heights will keep systems to the north until Wednesday
when the next frontal passage is possible. Increasing thickness
values will lead to a warmup into the upper 80s Saturday and into
the 90s Sunday through Wednesday. The next appreciable chance for
rain will come Wednesday if the frontal system moves through.
Still a lot of uncertainty that far out.

.MARINE...

A cold front with showers and storms will move across the coastal
waters tonight. Small craft should exercise caution behind the
front with winds decreasing Thursday night. Afterwards, marine
conditions will become favorable through the weekend into early
next week.

.FIRE WEATHER...

High dispersions are likely the next couple of days with high
mixing heights and stronger transport winds. Other than that, no
hazardous fire weather conditions expected.

.HYDROLOGY...

The cold front will sweep through today and tonight with rainfall
amounts of less than an inch. Beyond tonight, virtually no
rainfall is expected and a period of dry weather is expected.

Many local rivers are in minor flood stage or forecast to get to
minor flood stage.

Please visit weather.gov/tae/hydrology_ahps_mmefs_monitor_tae for
the latest river forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   59  79  51  81  54 /  70   0   0   0   0
Panama City   61  76  58  78  62 /  60   0   0   0   0
Dothan        55  73  51  78  54 /  60   0   0   0   0
Albany        59  74  51  78  54 /  80   0   0   0   0
Valdosta      61  76  51  78  54 /  70  10   0   0   0
Cross City    64  79  54  79  56 /  60  30   0   0   0
Apalachicola  62  75  58  76  62 /  70   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Scholl
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Scholl
MARINE...Scholl
FIRE WEATHER...Scholl
HYDROLOGY...Scholl

In the hours before

Special weather statement, Apr 29, 2:51 PM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
351 PM EDT Wed Apr 29 2020

FLZ012>014-112-114-292045-
Coastal Bay FL-Inland Bay FL-Calhoun FL-Inland Gulf FL-
Coastal Gulf FL-
351 PM EDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GULF...SOUTHEASTERN
BAY AND SOUTHWESTERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA
UNTIL 445 PM EDT/345 PM CDT/...

At 351 PM EDT/251 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Callaway to 11 miles
southwest of Tyndall Air Force Base. Movement was east at 25 mph.

Winds up to 45 mph are possible with these storms.

Locations impacted include...
Callaway, Port St. Joe, Mexico Beach, Stonemill Creek, Tyndall Air
Force Base, Parker, Wewahitchka, Nixon, Honeyville, Allanton,
Highland View, Chipola Cutoff, Ward Ridge, Overstreet, Milltown,
Cairo, Davis Beach, Kinard, Broad Branch and Chipola Park.

LAT...LON 2983 8549 2988 8549 2999 8567 3036 8545
      3035 8515 3013 8514 3011 8514 3011 8515
      2978 8526
TIME...MOT...LOC 1951Z 261DEG 19KT 3015 8548 2990 8566

21-WD
Special weather statement, Apr 29, 3:45 PM EST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
345 PM CDT Wed Apr 29 2020

ALZ068-FLZ007>010-108-292145-
Geneva AL-Central Walton FL-Holmes FL-South Walton FL-
North Walton FL-Washington FL-
345 PM CDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR GENEVA...WALTON...HOLMES AND
WESTERN WASHINGTON COUNTIES UNTIL 445 PM CDT...

At 344 PM CDT, Doppler radar was tracking a line of light rain
extending from near Samson to 6 miles northwest of Mary Esther.
Movement was east at 25 mph. Strong winds up to 45 mph are possible
behind this line as it moves east.

Locations impacted include...
Santa Rosa Beach, De Funiak Springs, Geneva, Bonifay, Hartford,
Slocomb, Samson, Eglin Air Force Base, Union, Liberty, Live Oak,
Freeport, Malvern, Paxton, Ponce De Leon, Caryville, Esto,
Westville, Coffee Springs and Noma.

LAT...LON 3038 8633 3042 8631 3039 8626 3040 8623
      3042 8627 3038 8616 3039 8611 3044 8616
      3047 8613 3046 8619 3050 8620 3046 8639
      3099 8639 3100 8619 3119 8619 3120 8549
      3104 8549 3027 8607 3036 8640 3040 8639
TIME...MOT...LOC 2044Z 266DEG 23KT 3115 8606 3046 8675

21-WD
Special weather statement, Apr 29, 3:49 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
449 PM EDT Wed Apr 29 2020

FLZ012>014-026-112-292130-
Coastal Bay FL-Liberty FL-Inland Bay FL-Calhoun FL-Inland Gulf FL-
449 PM EDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GULF...EASTERN
BAY...SOUTHWESTERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA AND
SOUTHWESTERN LIBERTY COUNTIES IN BIG BEND OF FLORIDA UNTIL 530 PM
EDT/430 PM CDT/...

At 448 PM EDT/348 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles north of Mexico Beach, or 13 miles east of
Callaway, moving northeast at 25 mph.

Winds up to 50 mph are possible with this storm.

Locations impacted include...
Stonemill Creek, Wewahitchka, Honeyville, Abe Springs, Sharpstown,
Allanton, Chipola Cutoff, Red Hill, Overstreet, Marysville, Scotts
Ferry, Kinard, Hugh Creek, Broad Branch, Chipola Park, Wetappo and
Frink.

LAT...LON 3005 8548 3035 8529 3040 8506 3004 8507
      3000 8524 2998 8537 3001 8537 3002 8539
      2998 8539 2997 8542
TIME...MOT...LOC 2048Z 240DEG 16KT 3007 8536

21-WD
Special weather statement, Apr 29, 4:55 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
555 PM EDT Wed Apr 29 2020

ALZ068-069-FLZ007>013-108-112-292245-
Geneva AL-Houston AL-Coastal Bay FL-Central Walton FL-Holmes FL-
Inland Bay FL-Calhoun FL-South Walton FL-Jackson FL-North Walton FL-
Washington FL-
555 PM EDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GENEVA AND SOUTHERN
HOUSTON COUNTIES IN SOUTHEASTERN ALABAMA...WESTERN JACKSON...BAY...
NORTHWESTERN CALHOUN...CENTRAL WALTON...HOLMES AND WASHINGTON
COUNTIES IN THE PANHANDLE OF FLORIDA UNTIL 645 PM EDT/545 PM CDT/...

At 553 PM EDT/453 PM CDT/, Doppler radar was tracking light rain
along a line extending from near Taylor to 9 miles south of Santa
Rosa Beach. Movement was east at 40 mph. Wind speeds up to 45 mph
are possible behind this line of light rain.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Cottonwood,
Vernon, Santa Rosa Beach, De Funiak Springs, Bonifay, Geneva,
Marianna, Chipley, Graceville, Dothan, Springfield, Hartford, Taylor,
Ashford, Slocomb and Cowarts.

LAT...LON 3039 8639 3038 8633 3042 8631 3039 8626
      3040 8623 3042 8627 3039 8611 3044 8616
      3047 8613 3046 8619 3050 8620 3048 8622
      3047 8637 3120 8582 3118 8510 3115 8507
      3055 8533 3000 8568 3022 8605 3031 8639
TIME...MOT...LOC 2153Z 255DEG 36KT 3113 8553 3024 8629

21-WD
Special weather statement, Apr 29, 6:19 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
719 PM EDT Wed Apr 29 2020

FLZ016-026-300000-
Liberty FL-Gadsden FL-
719 PM EDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GADSDEN AND NORTH CENTRAL
LIBERTY COUNTIES UNTIL 800 PM EDT...

At 719 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Greensboro, or 11 miles east of Blountstown,
moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quincy, Greensboro, Gretna, Littman, Juniper, Douglas City, Mount
Pleasant, Jamieson, Santa Clara, Hardaway, Sycamore, Woods, Quincy
Airport, Lowry, Branchville, Sawdust, Dogtown, Florence and Shady
Rest.

LAT...LON 3032 8499 3049 8495 3071 8474 3069 8440
      3054 8453 3041 8477
TIME...MOT...LOC 2319Z 229DEG 28KT 3045 8486

15-HARRIGAN
Special weather statement, Apr 29, 6:27 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
727 PM EDT Wed Apr 29 2020

FLZ014-015-026-114-300015-
Inland Franklin FL-Liberty FL-Inland Gulf FL-Coastal Gulf FL-
727 PM EDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR GULF AND SOUTHWESTERN LIBERTY
COUNTIES UNTIL 815 PM EDT/715 PM CDT/...

At 727 PM EDT/627 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles southeast of
Blountstown to 7 miles southeast of Stonemill Creek to 16 miles
southwest of Port St. Joe. Movement was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Port St. Joe, Mexico Beach, Stonemill Creek, Orange, Wewahitchka,
Honeyville, Vilas, Chipola Cutoff, Hosford, Jensen Place, Central
City, Cape San Blas, Red Hill, Clio, Milltown, Estiffanulga, Kern,
Lowry, Willis Landing and Nixon Garden.

LAT...LON 2973 8548 2982 8549 3020 8515 3020 8512
      3023 8508 3032 8504 3046 8471 3042 8471
      3042 8470 3006 8491 2959 8537
TIME...MOT...LOC 2327Z 220DEG 29KT 3033 8493 3009 8507 2965 8549

15-HARRIGAN

The radar

The Tallahassee radar (KTLH), 40 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Gadsden

When
April 29, 6:34 PM EST to 6:36 PM EST
Where
Gadsden County, 4 mi NE of Gretna to 4.76 mi ENE of Mount Pleasant
Rating
EF1
Path length
0.96 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.658, -84.622

The tornado touched down northeast of Gretna, FL in a field south of M&M Lane and moved northeast through a community with the final piece of damage being seen on Bainbridge highway. The majority of the damage was uprooted and snapped trees as well as some siding, roof and undercarriage damage on manufactured homes. The areas to the northeast and southwest were extensively surveyed but no additional damage was found.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyThe tornado archive for Florida, 2020Warnings in Florida, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886987.